Alert archive / Minnesota / Flood Watches in 2024

Flood Watch 5, NWS Twin Cities, MN

June 24, 202417 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this flood watch at Jun 24, 2024, 12:07 PM CDT for 17 counties in Minnesota; 6 counties in Wisconsin. It took effect at Jun 24, 2024, 5:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 24, 2024, 12:07 PM CDT (17:07 UTC)
In effect from
Jun 24, 2024, 5:00 PM CDT
Expired
Jun 25, 2024, 1:00 AM CDT
In force
8 hr
Issued by
NWS Twin Cities, MN
Flood severity
None
All 23 counties

Anoka County, MN, Carver County, MN, Chisago County, MN, Dakota County, MN, Freeborn County, MN, Goodhue County, MN, Hennepin County, MN, Isanti County, MN, Le Sueur County, MN, Ramsey County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Steele County, MN, Waseca County, MN, Washington County, MN, Wright County, MN, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 43 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1455 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS63 KMPX 241707
FFAMPX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Twin Cities/Chanhassen MN
1207 PM CDT Mon Jun 24 2024

.Clusters of thunderstorms are expected to develop later this 
afternoon and evening along a front, roughly oriented along the 
Mississippi River. Confidence is increasing multiple rounds are 
possible, which could lead to greater than 3 inches in spots through 
this evening. Given the recent excessive rainfall and current 
flooding, any additional rain could lead to flash flooding.

MNZ051>053-059>063-068>070-076>078-084-085-093-WIZ014-023>026-028-
250600-
/O.NEW.KMPX.FA.A.0005.240624T2200Z-240625T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Carver-Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele-Freeborn-
Polk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
Including the cities of Eau Claire, Elk River, Hastings,
Chanhassen, Menomonie, Victoria, Osceola, Stillwater, Albert Lea,
Cambridge, Monticello, Hudson, Minneapolis, Le Sueur, Center
City, Durand, Owatonna, Blaine, Red Wing, St Paul, Faribault,
Waseca, Chaska, River Falls, and Shakopee
1207 PM CDT Mon Jun 24 2024

...FLOOD WATCH IN EFFECT FROM 5 PM CDT THIS AFTERNOON THROUGH LATE 
TONIGHT...

* WHAT...Flash flooding caused by excessive rainfall is possible.

* WHERE...Portions of Minnesota, including the following areas, 
  Anoka, Carver, Chisago, Dakota, Freeborn, Goodhue, Hennepin, 
  Isanti, Le Sueur, Ramsey, Rice, Scott, Sherburne, Steele, Waseca, 
  Washington and Wright and Wisconsin, including the following 
  areas, Dunn, Eau Claire, Pepin, Pierce, Polk and St. Croix.

* WHEN...From 5 PM CDT this afternoon through late tonight.

* IMPACTS...Excessive runoff may result in worsening flooding of 
  rivers, creeks, streams, and other low-lying and flood-prone 
  locations. Extensive street and urban flooding is also possible.

* ADDITIONAL DETAILS...
  - Multiple rounds of thunderstorms are possible this evening.
    Localized rainfall amounts in excess of 3 inches are
    possible.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Borghoff
1 follow-up statement
117 
WGUS63 KMPX 250603
FFAMPX

Flood Watch
National Weather Service Twin Cities/Chanhassen MN
103 AM CDT Tue Jun 25 2024

MNZ051>053-059>063-068>070-076>078-084-085-093-WIZ014-023>026-028-
250715-
/O.EXP.KMPX.FA.A.0005.000000T0000Z-240625T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Carver-Scott-Dakota-Le Sueur-Rice-Goodhue-Waseca-Steele-Freeborn-
Polk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
Including the cities of Elk River, Stillwater, Hastings, Osceola,
Eau Claire, Center City, Faribault, Durand, Le Sueur, Chanhassen,
Chaska, Albert Lea, Victoria, Shakopee, Owatonna, Hudson,
Menomonie, Blaine, Minneapolis, Cambridge, St Paul, Waseca, River
Falls, Monticello, and Red Wing
103 AM CDT Tue Jun 25 2024

...FLOOD WATCH HAS EXPIRED...

The Flash Flood Watch has expired for portions of Minnesota, 
including the following areas, Anoka, Carver, Chisago, Dakota, 
Freeborn, Goodhue, Hennepin, Isanti, Le Sueur, Ramsey, Rice, Scott, 
Sherburne, Steele, Waseca, Washington and Wright and Wisconsin, 
including the following areas, Dunn, Eau Claire, Pepin, Pierce, Polk 
and St. Croix.

$$

MPG

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flood watch went out at Jun 24, 6:25 AM CDT, 5 hours 42 minutes earlier. Its key messages:

  • Slight Risk (Level 2/5) of severe thunderstorms this evening. Uncertainty remains due to a conditional setup, but if storms develop they'd likely have significant severe weather given the environment.
  • Active pattern continues with another round of widespread rainfall Thursday afternoon through Friday night and another system for the start of July.
  • Local river levels remain on the rise following the recent rainfall. River flooding remains a concern, as several sites have yet to crest in moderate or major flood stage.
Area forecast discussion, Jun 24, 6:25 AM CDT, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
625 AM CDT Mon Jun 24 2024

.KEY MESSAGES...

- Slight Risk (Level 2/5) of severe thunderstorms this evening.
  Uncertainty remains due to a conditional setup, but if storms
  develop they'd likely have significant severe weather given
  the environment.

- Active pattern continues with another round of widespread
  rainfall Thursday afternoon through Friday night and another
  system for the start of July.

- Local river levels remain on the rise following the recent
  rainfall. River flooding remains a concern, as several sites
  have yet to crest in moderate or major flood stage.

&&

.DISCUSSION...
Issued at 329 AM CDT Mon Jun 24 2024

All eyes are on today and the potential for a high-end severe
weather event across MN/WI. Water vapor imagery shows a series of
shortwaves this morning from Montana up into Saskatchewan. In
response to these features, we've seen both a very warm EML and Gulf
moisture getting pulled north up into the Dakotas. Within this
environment, we've seen a severe cluster of storms drop out of
Saskatchewan into north central NoDak. These storms have not been
handled well by guidance (including CAMs) and represents the first
bit of uncertainty for this forecast. The CAPE gradient and 850-
300mb thickness pattern would say this cluster of storms will make a
run toward Fargo the rest of the night, with the big question being
how deep into MN does this cluster make it as it encounters an
environment with less instability and increasingly stronger capping
(as h7 temps push to upwards of 14+ C). Given the increasingly
hostile environment for convection, this activity is expected to be
not much more than some disorganized showers (if they're even still
producing rain) into central MN by late this morning. However, how
this activity modifies our environment in terms of what the northward
extent of the capping h7 thermal ridge and surface warm front end up
being are still uncertain for our potential severe event late in
the day.

For later today/tonight, the warm front is expected to at the very
least clear the upper MN River. Dewpoints behind this warm front
will increase into the mid and possibly even upper 70s, this
combined with air temperatures in the upper 80s to lower 90s sends
forecast heat index values into the 100 to 105 range from Fairmont
and Mankato up along the MN River to the SoDak border, so have
issued a Heat Advisory along the upper MN River Valley for today. h7
temperatures will be increasing to between 14C and 16C. These warm
h7 temps will allow for dry adiabatic mid-level lapse rates to
develop above a surface environment with observations in the ballpark
of 90/75. This combination will create a thermodynamic environment
with extreme instability, with mlCAPE values likely to exceed 5000
j/kg in the warm sector. This instability is the reason for the
"boom" or "bust" messaging we've had. If updrafts form in this
environment, they will be strong to violent (boom), but those toasty
h7 temps also mean we have the bust in play given the capping. When
looking at the HREF the non-HRRR members all produce a forward
propagating MCS, but differ on where that develops. The northern
outlier is the Fv3, which keeps its MCS north of the Arrowhead. At
the other end of the spectrum, you have the ARW/NSSL WRFS which
bring the MCS through central MN and western WI (including the Twin
Cities). Given the convective debris we'll have today, we favor that
more southern solution, with storms developing in west central MN in
the late afternoon, quickly growing upscale and racing southeast
along the CAPE gradient. This is a high end severe environment given
the degree of instability with the curved hodographs and 40-50 kts
of deep layer shear. There's still enough uncertainty on convective
initiation that the SPC maintained a slight risk, but the hatched
wind area they have is a pretty good indication for where the most
likely region to see a significant wind event evolve resides.

For Tuesday, some instability lingers across southern MN, but the
main surface front by the afternoon will reside from roughly Des
Moines to Milwaukee, so other than some lingering showers in
southern MN Tuesday morning, Tuesday continues to look like a day to
dry out with mostly sunny skies and highs in the low to mid 80s,
very similar to what we just saw on Sunday (minus the isolated
showers in western WI!). Wednesday will be dry as well as high
pressure moves through, but as we've seen going back to the second
half of March, dry stretches tend to not last all that long!

The next period of active weather continues to be Thursday through
Friday, with Thursday night/Friday morning looking to be the most
likely window for seeing more showers/storms. If you're looking for
some good news, models overnight started backing down some on the
heavy rain signal as this system is looking a bit more organized.
The 00z guidance has started trending toward the idea that we see a
double warm front structure develop with this system. One down in
Iowa will have the tropical airmass (and dewpoints in the 70s, with
another up along the international border (with dewpoints in the
60s). We're kind of stuck between the two, with lesser QPF resulting
for the MPX area (with heavier precip focused to the north and
south). Still, we will have favorable upper diffluence with a LLJ
moving through, so the likely PoPs we have Thursday night are still
warranted, we'll just hopefully be able to avoid the worst of the
heavy rain with this one.

Behind this system, the last weekend of June looks to be absolutely
spectacular, good news for once if you have any outdoor plans.
However, in a growing theme for this warm season, the nice/dry
weather will be short lived with the ensembles and deterministic
models showing another seasonably strong cyclone impacting the upper
MS Valley in the July 1-2 period, but this looks to be another
opportunity for severe weather and excessive rainfall. When it rains
it pours...

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 614 AM CDT Mon Jun 24 2024

Main concern continues to revolve around the potential for a
line of severe storms with destructive wind gusts to form this
evening. This potential is greatest at STC/MSP/RNH/EAU. We
maintained prob30s for TS at these sites, but did start moving
up the TS window up by an hour or two given some of the earlier
timing we're seeing from the CAMs for TS development (see 6z
NAMnest). There's still lots of variability in the models with
where storms develop, so kept the TS mention at the prob30 for
now until there's better confidence on if/when/where the cap
breaks. Storms are possible at AXN/RWF/MKT as well, but chances
at these terminals are low enough to keep the TS mention out.

KMSP...This is one of those days where if we see storms, chances
are high they will be severe, with strong wind gusts (hurricane
force gusts possible) being the primary concern. The problem is
we'll have a strong cap to go with all the instability, so it's
still a bit uncertain if/when/where storms could develop. If MSP
sees storms, there is potential we see them as early as 22z,
though TS chances are greatest just after 00z.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind NW 10-15 kts.
WED...VFR. Wind NW 5-10 kts.
THU...VFR. MVFR/-TSRA likely overnight. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Heat Advisory from 1 PM this afternoon to 8 PM CDT this
     evening for Blue Earth-Brown-Chippewa-Faribault-Lac Qui
     Parle-Martin-Nicollet-Redwood-Renville-Watonwan-Yellow
     Medicine.
WI...None.

&&

DISCUSSION...MPG
AVIATION...MPG
Hazardous weather outlook, Jun 24, 3:52 AM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
352 AM CDT Mon Jun 24 2024

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
352 AM CDT Mon Jun 24 2024

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Heat index values above 100 degrees expected across southwest
Minnesota this afternoon.

There is a Slight Risk (2/5) for severe weather this evening.
Damaging winds are the primary threat, though all hazards are
possible. In addition to severe weather, brief heavy downpours
are expected as well, but storms are expected to be moving fast
enough to limit the flash flooding threat

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another period of active weather is expected Thursday afternoon
through Friday night. Severe weather and localized flash flooding
will be possible once again.

River levels will continue rising through late next week with
some locations reaching moderate or major flood stage. Additional
rain could worsen the flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

In the hours before

Local storm report, Jun 24, 8:15 AM CDT, 3 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
815 AM CDT Mon Jun 24 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Dmg     Burtrum                 45.87N 94.69W
06/12/2024                   Todd               MN   Local Official

            Delayed report, time estimated from radar.
            Trees were down on tree different properties
            in town.

&&

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:24 AM CDTHeat AdvisoryMPXBlue Earth, Brown, Chippewa, Faribault, Lac qui Parle, Martin and 5 more18 hr
Jun 24, 10:34 AM CDTFlash Flood WarningMPXBlue Earth24 hr

Nearby

Flood Watches in Minnesota, 2024Flood Watches in Wisconsin, 2024Every flood watch in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.